Alert archive / Alabama / Flash Flood Warnings in 2001
Flash Flood Warning 38, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Aug 17, 2001, 7:22 PM CDT for Pike County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 17, 2001, 7:22 PM CDT (00:22 UTC)
- Expired
- Aug 17, 2001, 10:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties
County Pike County, AL
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 0.4 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3217 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 827 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KBMX 180025 FFWBHM ALC109-180315- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 722 PM CDT FRI AUG 17 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * FLASH FLOOD WARNING FOR... WESTERN PIKE COUNTY IN SOUTHEAST ALABAMA * UNTIL 1015 PM CDT * AT 718 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAINFALL HAS OCCURRED OVER WESTERN PIKE COUNTY. RADAR HAS ESTIMATED 3 TO 4 INCHES OF RAIN HAS FALLEN ACROSS THIS AREA SINCE 6 PM CDT. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 2:47 PM CDT, 4 hours 35 minutes earlier.
Area forecast discussion, Aug 17, 2:47 PM CDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 247 PM CDT FRI AUG 17 2001 TRICKY FORECAST AT HAND...WITH SEVERAL DISCREPANCIES BETWEEN THE MODELS AS TO THE TIMING...AND EXTENT...OF VARIOUS EPISODES OF PRECIP OVER THE NEXT 2 DAYS. CERTAINLY ISNT SUPPOSED TO BE THIS WAY IN AUGUST IN IMMEDIATE SHORT TERM...MM5 AND AVN ARE ON THE DRY SIDE... ESPECIALLY ACROSS NORTHERN ZONES. MODELS HAVE BEEN OVERFORECASTING POPS LAST FEW DAYS ACROSS THE NORTH. HOWEVER...WHILE MM5 HANDLED CONVECTION ACROSS SOUTHERN ZONES THIS EVENING...ETA SEEMS TO HAVE BETTER HANDLE ON SHOWERS AND VORT MAX...ALTHOUGH OVERDONE A TOUCH... NOW ACROSS NORTHERN MISSISSIPPI HEADING INTO NW ZONES. WITH PLENTIFUL MOISTURE...MARGINAL INSTABILITY...AND SHORT WAVES IN SW FLOW AHEAD OF THE FRONT...ITS HARD TO ARGUE AGAINST CHANCE POPS THROUGH MUCH OF THE PERIOD. VERY INTERESTING FEATURES IN ETA SUNDAY NIGHT...WITH THETA E RIDGE...VERY LOW LIS AND HIGH KS...SEEMING TO PORTRAY NIFTY BAND OF CONVECTION AS FRONT/TROUGH MOVES SOUTHWARD OVERNIGHT. SPC AND SWODY2 REFLECT MY THOUGHTS WELL. GUIDANCE NUMBERS HINT AT VERY DRY NIGHT... DIRECTLY OPPOSITE. HAVE BEEN CONCERNED LAST 2 NIGHTS WITH TIMING OF FRONT AND UPPER LEVEL FEATURES...SO AS MODELS ARE STARTING TO COME IN LINE WITH CONCEPTUAL MODEL...WILL NUDGE NUMBERS ABOVE GUIDANCE FOR NOW SUNDAY NIGHT. DUE TO MOISTURE AND CLOUDS...WILL ONCE AGAIN LEAN TOWARDS COOLER SIDE OF BLENDED GUIDANCE HIGHS...AND ON THE WARMER SIDE OF BLENDED LOWS CONSISTENT WITH POPS. IN THE EXTENDED...HIGH AND DRY ON THE FRONT END...WITH SOME CONCERNS OVER TROPICAL ACTIVITY ON THE BACK END. CURRENT TRENDS OF POPS AT THE END OF THE WEEK ARE ADEQUATE FOR NOW. HSV 088/070 088/066 4242 BHM 088/071 089/068 4344 MGM 091/073 092/070 4354 .BHM...NONE.
In the hours before
Special weather statement, Aug 17, 1:23 PM CDT, 5 hours 59 minutes before
ALZ001>050-172023- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 123 PM CDT FRI AUG 17 2001 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. A WEAK FRONT ACROSS NORTH CENTRAL ALABAMA...WILL TRIGGER SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING...PRIMARILY SOUTH OF INTERSTATE 20 59. THE STORMS WILL PRODUCE PERIODS OF HEAVY RAINFALL...GUSTY WINDS OF 25 TO 35 MPH...BUT SHOULD REMAIN BELOW SEVERE LIMITS. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL NOT BE NECESSARY. WET MICROBURST POTENTIAL FACTOR: HUNTSVILLE IS 1 BIRMINGHAM IS 1 MONTGOMERY IS 1 FOR MORE INFORMATION AND A DESCRIPTION OF WHAT A WET MICROBURST IS... VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/BMX/HWO/HWO.HTML
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 8:11 PM CDT | Flash Flood Warning | BMX | Lee | 109 min |
| Aug 17, 8:46 PM CDT | Severe Thunderstorm Warning | BMX | Marengo | 44 min |
| Aug 18, 3:08 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 37 min |
| Aug 18, 3:30 PM CDT | Severe Thunderstorm Warning | BMX | Bibb | 30 min |
| Aug 18, 3:41 PM CDT | Severe Thunderstorm Warning | BMX | Shelby | 49 min |
| Aug 18, 3:55 PM CDT | Severe Thunderstorm Warning | BMX | Clay | 35 min |
| Aug 18, 4:26 PM CDT | Severe Thunderstorm Warning | BMX | Randolph | 34 min |
| Aug 18, 5:19 PM CDT | Severe Thunderstorm Warning | BMX | Lowndes | 41 min |
Nearby
Flash Flood Warnings in Alabama, 2001Every flash flood warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.